Alabama, 2002Hail in Alabama, July 7, 2002
July 7, 2002 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 1:55 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CDT SUN JUL 07 2002
THE AIRMASS DRIED SOME OVER NORTH AL OVERNIGHT, BUT MOISTURE RETURNED
RAPIDLY FROM THE EAST TODAY. MODELS SHOW AN EASTERLY FLOW CONTINUING
OVER THE REGION AND A MOIST AXIS MOVING ACROSS AL OVERNIGHT. THE ETA
SHOWS WEDGING AND A DRY SLOT MOVING IN FROM THE EAST MONDAY. THE AVN
DID NOT SHOW AS MUCH DRY ADVECTION. I FAVOR THE ETA, BUT CONFIDENCE
FOR TOMORROWS POP IS LOW. FOR THE NEXT COUPLE OF DAYS I WILL GO WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS, AND MAINLY AFTERNOON
EXCEPT TOMORROW. FOR TONIGHT, I WILL NOT SPECIFY AN EVENING TIME
PERIOD FOR PRECIPITATION, SINCE THE CHANCE COULD CONTINUE OVERNIGHT,
AS THE MOIST AXIS MOVES THROUGH. I THINK STORMS WILL BE ISOLATED TN
VALLEY AND SCATTERED ELSEWHERE. FOR TOMORROW, I DONT WANT TO DROP
POPS, BUT BECAUSE OF DRYING INDICATED BY THE ETA, I WILL ONLY GO
ISOLATED CENTRAL AND SOUTH. THE EASTERLY FLOW SHOULD ALSO HELP BRING
MAX TEMPERATURES CLOSER TO OUR SEASONAL NORMALS.
HSV 071/092 071/091 070 2323
BHM 072/092 072/091 071 3223
MGM 072/092 072/092 072 3223
.BHM...NONE.
In the hours before
Special weather statement, Jul 7, 12:34 PM CST, 4 hours 11 minutes before
ALZ001>050-072130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT SUN JUL 7 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
MOIST EASTERLY FLOW OFF THE ATLANTIC...WILL QUICKLY REPLACE THE DRY
AIR THAT FILTERED INTO NORTHERN ALABAMA LAST NIGHT. AN AXIS OF
INSTABILITY...COMBINED WITH INCREASING MOISTURE FROM THE EAST...WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO NORTH AND
CENTRAL ALABAMA LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION...
AN OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHT THUNDERSTORMS OVER
SOUTHERN ALABAMA...WILL SERVE AS A FOCUSING MECHANISM FOR STRONG
THUNDERSTORMS OVER EXTREME SOUTHWESTERN COUNTIES IN THE FORECAST
AREA. WITH VERY UNSTABLE CONDITIONS...A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS FORECAST OVER THE AREA...WITH A RISK OF LARGE HAIL
AND DAMAGING WINDS. ELSEWHERE...SOME STORMS COULD APPROACH SEVERE
LIMITS DUE TO WET MICROBURST ACTIVITY...WITH STRONG WIND BEING THE
PRIMARY HAZARD.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
Special weather statement, Jul 7, 1:13 PM CST, 3 hours 32 minutes before
ALZ001>050-072130-
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD MICROBURST POTENTIAL
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT SUN JUL 7 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
MOIST EASTERLY FLOW OFF THE ATLANTIC...WILL QUICKLY REPLACE THE DRY
AIR THAT FILTERED INTO NORTHERN ALABAMA LAST NIGHT. AN AXIS OF
INSTABILITY...COMBINED WITH INCREASING MOISTURE FROM THE EAST...WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO NORTH AND
CENTRAL ALABAMA LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION...
AN OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHT THUNDERSTORMS OVER
SOUTHERN ALABAMA...WILL SERVE AS A FOCUSING MECHANISM FOR STRONG
THUNDERSTORMS OVER EXTREME SOUTHWESTERN COUNTIES IN THE FORECAST
AREA. WITH VERY UNSTABLE CONDITIONS...A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS FORECAST OVER THE AREA...WITH A RISK OF LARGE HAIL
AND DAMAGING WINDS. ELSEWHERE...SOME STORMS COULD APPROACH SEVERE
LIMITS DUE TO WET MICROBURST ACTIVITY...WITH STRONG WIND BEING THE
PRIMARY HAZARD.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...3
Hail, Shelby
- When
- July 7, 4:45 PM CST
- Where
- Shelby County, 3 mi E of Harpersville
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.333, -86.400
Dime to quarter size hail was reported just east of Harpersville on CR 85. One very large pine tree was knocked down and several large limbs were broken during this same storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 7 to 8, 20024 deaths · 1 event
- Lightning Strike in Idaho, July 7, 20021 death · 2 injured · 1 event
- Hail and Damaging Winds in Washington, July 7, 2002$770,000 · 73 kt wind · 3 events
- Flash Flood in Minnesota, July 7 to 8, 2002$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 7, 2002$56,000 · 1.75 in hail · 25 events
- Lightning Strike in Washington, July 7, 2002$150,000 · 1 event
- Lightning Strike in Louisiana, July 7, 2002$125,000 · 1 event
- Tornado and Hail in Minnesota, July 7, 20021 injured · $31,000 · F0 · 12 events
- Lightning Strike in Florida, July 7, 2002$40,000 · 1 event
- Flash Flooding and Flood in Minnesota, July 7 to 9, 2002$15,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Washington, July 7, 2002$20,000 · 0.88 in hail · 4 events
- Hail and Damaging Wind in Oregon, July 7, 20022 injured · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306517.